Iowa, 2022Drought in Iowa, April 19 to 30, 2022
April 19 to 30, 2022 · NWS FSD · 1 event in 1 county or zone
Drought conditions developed across portions of northwest Iowa during mid-April after a winter and early spring of below normal precipitation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions developed across portions of northwest Iowa during mid-April after a winter and early spring of below normal precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 18, 9:42 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 18, 9:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1042 PM CDT Mon Apr 18 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 243 PM CDT Mon Apr 18 2022
Surface observations continue to show mixy northwest winds gusting
25-40 mph this afternoon, but winds will weaken quickly with sunset.
Tonight, expect light northerly winds to turn east and eventually
settle southeast as sfc high pressure slides by to the east
overnight. This evening, clear skies will prevail with dry northwest
flow. Satellite shows snow cover east of I-29 melting in a hurry
this afternoon, but nocturnal radiational cooling early this evening
will still make for a chilly night. Temperatures will drop into the
20s to 30s pretty quickly tonight, but increasing cirrus and warm
air advection help temperatures moderate slightly heading into
Tuesday morning.
Height rises aloft and the sfc trough preparing to eject from the
High Plains means warm air advection will make for a slightly warmer
day Tuesday. Bumped up highs slightly for Tuesday. Expect the
warmest air west of the James River Valley, where temperatures will
peak in the upper 50s to mid 60s, vs cooler with highs in the 40s to
near 50 degrees along and east of the I-29 corridor. Model soundings
support increasing mid level clouds Tuesday morning, spreading
eastward through the region with the mid level front and a weakly
unstable layer. Though the GFS and some hi-res guidance support a
period of light rain, suspect the dry sub cloud layer will prevent
much if anything from reaching the sfc so maintained sprinkles for a
period Tuesday. More impactful to outdoor activities will once again
be breezy southerly winds gusting 30-40 mph. Will need to monitor
areas near and west of a Huron to Mitchell to Sioux City line with
high to very high fire danger Tuesday where the strongest winds and
warm air advection will bring highs near or above 60 degrees. For
more details, read the Fire Weather discussion section below.
.LONG TERM...(Tuesday Night through Monday)
Issued at 243 PM CDT Mon Apr 18 2022
Late Tuesday night, the mid level wave upstream ejects from the
Northern Rockies and tracks the associated sfc trough eastward into
the Dakotas and Central Plains. 12z guidance is trending further
south with the mid level wave, spreading in higher rain chances and
further west than previously. Thus GEFS and Euro ensemble guidance
have pushed a 50+ percent chance of over 0.10 inches of rain across
nearly all of the forecast area (driest in central SD). Could see a
few rumbles of thunder Wednesday morning and maybe as much as a
quarter to half inch of rain for areas east of I-29, but the
positively tilted upper trough tracks well to our north along the
international border and keeps most instability (and thus potential
for locally higher 0.50"+ rainfall amounts) well to our south. Rain
should be exiting eastward of I-29 Wednesday afternoon.
Strong ridging brings above normal temperatures and dry conditions
for Thursday, allowing for a strong upper trough to create more
amplified flow in the West. On Friday, deterministic models are in
good agreement in the upper trough trekking east with a strong CO
low draping a warm front eastward into the Central Plains. In fact,
high temperatures are progged to reach the 60s to perhaps even low
to mid 80s Friday. Height falls aloft, moderate instability, and
strong 0-6km deep layer shear combined with potential warm frontal
proximity may provide ingredients for thunderstorms across the
region as highlighted in the SPC Day 5 outlook. Though confidence in
any details is low, Friday and Friday night will be a period to
monitor for severe weather potential.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1034 PM CDT Mon Apr 18 2022
Light winds tonight increase and turn southeasterly by daybreak
Tuesday. Gusts are expected to be around 30 to 40 knots during the
afternoon and evening, with the strongest gusts west of I-29. VFR
conditions prevail through the period, although mid and upper
clouds increase overnight into early Tuesday morning. Some
flurries (morning) and sprinkles are possible after sunrise into
the early afternoon, with the better chances east of I-29 early
Tuesday afternoon.
&&
.FIRE WEATHER...
Issued at 243 PM CDT Mon Apr 18 2022
As of mid afternoon, gusty northwest winds are exceeding
expectations, peaking 35-45 mph east of the James River Valley.
Additionally RH values have dipped to 20 to 35 percent across the
region, aside from areas that received snowfall yesterday. Thus
critical or near critical conditions are occurring across much of
southeast SD, far northeast NE, and near the Sioux City metro area.
Fire danger should improve around sunset as winds quickly weaken and
temperatures start to fall, increasing humidity levels.
Elevated fire danger continues Tuesday for portions of the region.
Winds will be southeasterly with gusts of 25-40 mph. However mid
level cloudiness should keep minimum RH values above 30 percent east
of the James River Valley. Main area of concern continues to be
along and west of the James River Valley where more sunshine will
bring high temperatures near to above 60 degrees and RH values into
the 20s Tuesday afternoon. At this point, humidity values do not
look to dip low enough to cause critical conditions to occur so will
forego any headlines and continue to monitor.
Although gusty winds and minimum RH values below 30 percent may
occur on Wednesday, there is a greater chance of receiving over 0.10
inches of rain Wednesday, so am not expecting fire danger to be as
great of a concern with higher potential for wet fuels.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...SG
FIRE WEATHER...BP
Hazardous weather outlook, Apr 18, 7:19 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
819 PM CDT Mon Apr 18 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-200130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-
Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Bon Homme-Yankton-Union-
819 PM CDT Mon Apr 18 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Southeasterly gusts between 30 to 40 mph, coupled with dry
antecedent conditions will result in high to very high danger across
the region on Tuesday.
Thunderstorm chances return to the region Friday and Friday night.
Some stronger storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-052-057-058-063-064-200130-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
819 PM CDT Mon Apr 18 2022
This Hazardous Weather Outlook is for central South Dakota and
south central South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Southeasterly gusts between 35 to 50 mph, coupled with dry
antecedent conditions, and relative humidity values near 30 percent
will result in very high danger across the region on Tuesday.
Thunderstorm chances return to the region Friday and Friday night.
Some stronger storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Ida
- When
- April 19, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Ida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Severe (D2) drought developed mid-month with only 25 to 50 percent of normal January through March precipitation.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in New Mexico, April 19 to 30, 2022$25 million · 56 kt wind · 5 events
- Winter Weather in Vermont, April 19, 2022$520,000 · 10 events
- Winter Storm and Winter Weather in New York, April 19, 2022$275,000 · 6 events
- High Wind and Strong Wind in Massachusetts, April 19, 2022$26,000 · 60 kt wind · 9 events
- High Wind in Montana, April 19, 202257 kt wind · 10 events
- Drought in South Dakota, April 19 to 30, 20226 events
- High Wind in California, April 19, 202270 kt wind · 6 events
- Marine High Wind in North Atlantic Coastal Waters, April 19, 202266 kt wind · 5 events
- Frost and Freeze in Missouri, April 19, 20225 events
- Drought in Nebraska, April 19 to 30, 20224 events
- Frost and Freeze in Illinois, April 19, 20224 events
- Coastal Flood and High Wind in Maine, April 19, 202252 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019269.